Another MTBE victim speaks out

GREEN LANE, PA 18054-2124
JUNE 3, 1996
Dear Dr. Speizer:
     I have been a member of the Nurses' Health Study for the past 20 years
and have participated in each survey and/or requests for blood, nails and
urine samples.  Now I have a request of your research team which is most
significant to my personal health and safety and that of the general public.
     In June 1995, I was walking on our rural road which has no sidewalks
when a large truck passed me and the fumes from the exhaust hit me in the
face and lingered longer than usual for it was a misty day with light rain. 
I immediately covered my mouth and nose so I would not breathe in any of this
mist and continued on my two mile walk.  The next day I woke up with a red,
irritated, swollen face which looked like poison ivy.  I visited my family
physician who stated I had a dermatitis from a chemical burn.  I was given a
prescription for methylprednisolone tablets 4 mg., a 21 tab/pack, with
directions to take 6,5,4,3,2,1 tab. in six succeeding days and one refill
which I needed because the redness and swelling returned on the 7th day.  I
took the 21 tab/pack again for six more days.
     The next time I experienced this chemical burn was about one month later
when I was sitting at the gas pump getting a tank fill up.  I called my
physician who again ordered the Med/pack with a refill.  This scenario
occurred two more times for a total of four in 1995; each time, I was exposed
to exhaust fumes or raw gas fumes.  This year in May, the same situation
happened after sitting in my car with the window open and gas mist from the
car on the opposite side of the pump island floated in the window.  I quickly
shut the window, but it was too late, within 12 - 14 hours my face swelled,
eyes closed, red, rough, irritated rash appeared and I had to visit the
physician for an assessment and an order for a 21 tab. Med/pack of Methyl-
prednisolone with refill which I used as the irritation returned on the 7th
     I am truly concerned that the additive now contained in gasoline to make
it "environmentally friendly" causes an allergic skin reaction and wondered
if any one has investigated or reported an allergic reaction to this chemical
before now?  I have not walked our road since the first time I experienced
this phenomena, and I usually have my husband fill up my gas tank.  However,
whenever I walk through a parking lot, I have to dodge the exhaust from other
cars and I must go to the local park and walk areas where no cars or gas
powered mowers are operating.  Trips to the local supermarket, shopping mall
or any outdoor activity where I may come in contact with gas exhaust or fumes
can be hazardous to my health.
     I would appreciate any assistance your agency can give with this
problem.  Could you search the literature for articles on this allergic
reaction to gasoline fumes?  Since I did not experience this reaction prior
to 1995, I assume it must be caused by the additive recently placed in our
gasoline fuel.  My physician has not had this experience with any other
patient under her care.  Can you help?  I would appreciate a response at your
earliest convenience.
Jean A. McCluskey, RN, EdM.
Post Script by Peter Joseph
Mrs. McClusky learned of me by calling the Philadelphia Inquirer when she saw
the pro-MTBE article on July 30. (I discussed this in a previous email
entitled "The MTBE war turns dirty".) I have since written to Dr. Speizer
giving him background on this problem.  Mrs. McClusky has given me permission
to copy and distribute this letter.  More recent developments:  Mrs.
McClusky's physician now says that she is seeing some other patients with
this syndrome, but not as severe.  Mrs. McClusky now travels to Lancaster
county, PA, to buy non-RFG gasoline, but this does not help because it can
not protect her from the toxic fumes produced in the exhaust of the other
cars on the road.  It is my contention that TBF is one of the exhaust
products of MTBE-fuel that has been overlooked.